Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Raleigh, NC

January 14, 2005Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 14, 2005, 1:46 AM EST for Guilford County, North Carolina. It was in force for 53 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2005, 1:46 AM EST (06:46 UTC)
Expired
Mar 8, 2005, 8:45 AM EST
In force
53 days
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Raleigh/Durham radar (KRAX), 160 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 11:40 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 081310
SVRRAH
NCC081-081345-
/O.NEW.KRAH.SV.W.0002.050308T1310Z-050308T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
810 AM EST TUE MAR 8 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 AM EST

* AT 802 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLEASANT GARDEN...OR ABOUT 7 MILES SOUTH
  OF GREENSBORO. MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FOREST OAKS...CLIMAX...
  SEDALIA...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3590 7961 3590 7976 3591 7977 3591 7989
      3604 7989 3606 7988 3607 7954 3589 7955
      3589 7959

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 8:28 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 13, 8:28 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EST THU JAN 13 2005

.SHORT TERM (REST OF TONIGHT)...
ONLY CHANGES WITH THE UPDATE WILL BE TO ADJUST WORDING TO REMOVE
MENTION OF EVENING AND MIDNIGHT...AND WILL BRING DOWN WIND GUSTS TO
30 MPH.

THREAT OF SEVERE IS INCREASING OVER THE AREA...AND SPC HAS OUR
ENTIRE CWA IN A SLIGHT RISK. 00Z GSO SOUNDING SHOWS MID LEVEL
COOLING...AND LAPS OBJECTIVE ANALYSIS SHOW LIFTED INDEX HAS FALLEN
JUST BELOW ZERO. DEWPOINTS IN THE MID 60S ARE ALSO HIGHER THAN
FORECAST. A MESOLOW OVER GA IS TRACKING NORTH-NORTHEAST...AND
RESULTING PRESSURE FALLS OVER THE WESTERN PIEDMONT/FOOTHILLS WILL
CAUSE SURFACE WINDS TO BACK AND INCREASE LOW LEVEL HELICITY. LOW LCL
HEIGHTS ALSO FAVOR TORNADOES. SUPERCELLS WITH STRONG ROTATION OVER
SC MAY MOVE INTO OUR WESTERN SECTIONS BETWEEN 10 PM AND MIDNIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

SHORT TERM...DGS
Hazardous weather outlook, Jan 13, 5:40 AM EST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EST THU JAN 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-141039-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
540 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL CROSS CENTRAL
NORTH CAROLINA LATE TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME...A STORM OR TWO MAY BE STRONG ENOUGH TO
PRODUCE WIND GUSTS AROUND 60 MPH. OTHERWISE...EXPECT BREEZY SOUTHERLY
WINDS TODAY AND TONIGHT WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA FRIDAY MORNING.
A BAND OF SHOWERS WITH A FEW THUNDERSTORMS WILL ACCOMPANY THE FRONT.
BREEZY SOUTH WINDS WILL SHIFT TO THE NORTH AS THE FRONT CROSSES THE
REGION. WIND GUSTS BETWEEN 20 AND 30 MPH ARE EXPECTED THROUGH FRIDAY
AFTERNOON.

EXPECT MUCH COLDER TEMPERATURES FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS
ARE STRONGLY ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO
THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jan 13, 8:00 PM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EST THU JAN 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
800 PM EST THU JAN 13 2005

...POTENTIAL FOR SEVERE THUNDERSTORMS INCREASING OVER THE WESTERN
PIEDMONT THIS EVENING...

STRONG TO SEVERE THUNDERSTORMS OVER UPSTATE SOUTH CAROLINA WERE
MOVING RAPIDLY NORTH NORTHEAST TOWARD THE WESTERN PIEDMONT OF NORTH
CAROLINA DURING MID EVENING. CONDITIONS ARE FAVORABLE FOR THESE
STORMS TO SPREAD NORTH NORTHEAST INTO THE WESTERN PIEDMONT OF NORTH
CAROLINA BETWEEN 800 PM AND 1200 AM. IF THIS OCCURS... CONDITIONS
APPEAR INCREASINGLY FAVORABLE THAT A FEW OF THESE STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE DAMAGING WIND OR POSSIBLY A TORNADO. THE
SEVERE THREAT AREA THROUGH 1200 AM INCLUDES AREAS FROM ALBEMARLE AND
WADESBORO NORTH THROUGH THE PIEDMONT TRIAD REGION INCLUDING
LEXINGTON... ASHEBORO... GREENSBORO... AND WINSTON-SALEM. THE THREAT
OF SEVERE WEATHER MAY SPREAD EAST OVER THE REST OF THE PIEDMONT AND
SANDHILLS AFTER MIDNIGHT... INCLUDING RALEIGH-DURHAM... SOUTHERN
PINES... LAURINBURG... AND FAYETTEVILLE.

THE MAIN THREAT OF SEVERE WEATHER IS DAMAGING WIND GUSTS TO 60 MPH
WITH THE THUNDERSTORMS. IN ADDITION... THERE IS A SLIGHT CHANCE OF
AN ISOLATED TORNADO.

IF THE CONDITIONS CONTINUE TO BECOME FAVORABLE FOR DAMAGING WIND OR
ISOLATED TORNADOES... A SEVERE THUNDERSTORM OR TORNADO WATCH MAY BE
NEEDED FOR THE WESTERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE WATCHES
OR WARNINGS. HAVE AN ACTION PLAN IN MIND JUST IN CASE A WATCH OR
WARNING IS ISSUED FOR YOUR AREA.

BADGETT
Special weather statement, Jan 14, 12:27 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1227 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140700-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
1227 AM EST FRI JAN 14 2005

A BAND OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE INTO THE
WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA BEFORE 2 AM.
A FEW OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS
AS HIGH AS 60 MPH. THERE IS THE SLIGHT POSSIBILITY OF A SHORT LIVED
TORNADO AS WELL.

AT THIS TIME...THE HEAVY SHOWERS AND STORMS WILL ARRIVE IN
ANSON...STANLY...DAVIDSON AND FORSYTH COUNTIES BETWEEN 1:30 AND 2 AM.

PEOPLE IN THE WESTERN EDGE OF CENTRAL NORTH CAROLINA NEED TO REMAIN
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER FOR THE NEXT FEW HOURS.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH MOST OF THE STORMS.
Special weather statement, Jan 14, 1:41 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140745-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
152 AM EST FRI JAN 14 2005

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR FORSYTH... DAVIDSON...
STANLY... AND ANSON COUNTIES...

...TORNADO WATCH CONTINUES IN EFFECT THROUGH 500 AM...

A SQUALL LINE WAS MOVING EAST NORTHEAST AT 40 MPH INTO THE PIEDMONT
TRIAD REGION AT 150 AM. THE SQUALL LINE WAS PRODUCING GUSTY WIND TO
BETWEEN 40 AND 60 MPH ALONG WITH VERY HEAVY RAINFALL. THE LINE WAS
MOVING INTO DAVIDSON... FORSYTH... ANSON... AND STANLY COUNTIES.
THIS INCLUDES WINSTON-SALEM... LEXINGTON... ALBEMARLE... AND
WADESBORO AREAS WHERE SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT.

THIS SQUALL LINE IS EXPECTED TO CONTINUE MOVING EAST AND WILL AFFECT
GUILFORD... RANDOLPH... MONTGOMERY... AND RICHMOND COUNTIES BEFORE
300 AM.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED TO THE WEST OF THE
PIEDMONT TRIAD REGION INCLUDING MOUNT AIRY... YADKINVILLE...
WILKESBORO... AND DOBSON.

IF A WARNING IS ISSUED FOR YOUR AREA... TAKE SHELTER IN AN INTERIOR
ROOM AWAY FROM WINDOWS.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:37 AM ESTSevere Thunderstorm WarningRAHStanly53 days
Jan 14, 1:37 AM ESTSevere Thunderstorm WarningRAHDavidson53 min
Jan 14, 1:41 AM ESTSevere Thunderstorm WarningRAHForsyth64 min
Jan 14, 1:46 AM ESTSevere Thunderstorm WarningRAHStanly59 min
Jan 14, 1:50 AM ESTSevere Thunderstorm WarningRAHAnson55 min
Jan 14, 2:09 AM ESTSevere Thunderstorm WarningRAHRandolph36 min
Jan 14, 2:41 AM ESTSevere Thunderstorm WarningRAHMontgomery19 min
Jan 14, 4:07 AM ESTSevere Thunderstorm WarningRAHChatham23 min
Jan 14, 4:27 AM ESTSevere Thunderstorm WarningRAHOrange33 min
Jan 14, 4:34 AM ESTTornado WarningRAHOrange26 min
Jan 14, 4:47 AM ESTTornado WarningRAHDurham13 min
Jan 14, 4:53 AM ESTTornado WarningRAHGranville, Person37 min
Jan 14, 5:25 AM ESTSevere Thunderstorm WarningRAHVance35 min
Jan 14, 5:27 AM ESTSevere Thunderstorm WarningRAHWake33 min
Jan 14, 5:33 AM ESTTornado WarningRAHWake17 min
Jan 14, 5:47 AM ESTSevere Thunderstorm WarningRAHFranklin, Warren43 min
Jan 14, 6:01 AM ESTTornado WarningRAHWarren14 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.